Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 5, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 29, 1999, 4:30 PM EDT for Hampshire County, Worcester County, Massachusetts. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1999, 4:30 PM EDT (20:30 UTC)
- Expired
- Jun 29, 1999, 5:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Whole counties
Counties Hampshire County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 104 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 5:12 PM EDT | Thunderstorm Wind 50 | Princeton, MA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 493 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBOX 292031 RRA SVRBOS MAC015-027-292115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 430 PM EDT TUE JUN 29 1999 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HAMPSHIRE COUNTY IN MASSACHUSETTS WEST CENTRAL WORCESTER COUNTY IN MASSACHUSETTS * UNTIL 515 PM EDT. * AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BELCHERTOWN...OR 9 MILES SOUTHWEST OF HARDWICK...MOVING NORTHEAST AT 35 MPH. * OTHER LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE RUTLAND... OAKHAM...NEW BRAINTREE...HARDWICK AND BARRE. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...THIS STORM WILL LIKELY PRODUCE TORRENTIAL DOWNPOURS. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. FREQUENT DANGEROUS LIGHTNING CAN ALSO BE EXPECTED. $$ JWD/NASH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:20 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 29, 3:20 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 320 PM EDT TUE JUN 29 1999 .SHORT TERM... SVR TSTM WTCH TIL 8PM AFT COORD WITH SPS. IMPRESSIVE LINE OF TRW ACRS WRN CWA AT 3PM. STORMS HV MAINLY BE PRODUCING VRY HVY RN AND LOTS OF LIGHTNING. XPT MORE OF THE SAME TO CONT AS GD INSTABILITY AND DP MOISTURE REMAIN IN PLACE ACRS MUCH OF THE RGN...EXCEPT SE CST. LATEST LK AT VWP/S ACRS RGN SHOWS RATHER WK WIND FIELD. MAIN THREAT WL BE DAMAGING WNDS AS WND FIELD SHOULD INC IN RESPONSE TO DEEPENING SFC LO. MDLS DID HINT AT MLVL DRY INTRUSION. HWR LATEST WATER VAPOR DOES NOT SHOW THIS MATERIALIZING. THEREFORE THINK HVY RN AND FLASH FLDG WL BE THE MAIN FOCUS WITH THESE CELLS. WARNING TEAM IN PLACE AND WATCHING SITUATION CAREFULLY. .LONGER TERM... CDFNT SLOWS DWN AND AS IT APPROACHES THE COAST TNGT AND WED. MDLS INDICATE WK S/WV ENERGY IN SRN STREAM TRAVERSES UP THE CST PREVENTING THE FNT FM CLRG. ALSO UPR FLO REMAINS SW. SO MOISTURE HUGS THE CST LINE ON WED WITH AVN/ETA INDICATING SOME MEASUREABLE RAIN SE. HWR WITH FNT BEGINNING TO WASH OUT AND UPR SUPPORT WK I WL FCST JUST MCLDY CAPE AND ISS. BERMUDA HI BEGINS TO BUILD WWD ACRS THE RGN ON THU WITH WRM FNT APPROACHING FM THE SW THU NGT. THEN BACK TO THE WRM AND STICKY STUFF FOR FRI...SAT AND SUN. .MARINE... WL ONLY KP SCA ON S.CST AS S-SW WNDS NR 25KTS WL CONT AS SFC GRADIENT REMAINS TIGHT UNITL CDFNT PASSAGE. WRKZFP AND WRKCWF AVAILABLE. COMMENTS/SUGGESTIONS ALWAYS WELCOMED. .BOX...SCA S.CSTL WTRS. NOCERA
In the hours before
Special weather statement, Jun 29, 11:03 AM EDT, 5 hours 27 minutes before
CTZ002-MAZ002>004-008>011-NHZ011-012-292030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1103 AM EDT TUE JUN 29 1999 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FROM HARTFORD COUNTY OF CONNECTICUT ACROSS WESTERN MASSACHUSETTS AND INTO SOUTHWEST NEW HAMPSHIRE. DAMAGING WIND GUSTS WILL BE THE PRIMARY CONCERN. IN ADDITION HEAVY RAIN IS LIKELY WITH ANY GIVEN THUNDERSTORM. A COLD FRONT APPROACHING THE REGION FROM THE WEST WILL TRIGGER THE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THE THREAT OF SEVERE WEATHER WILL END AS THE FRONT MOVES EAST ACROSS THE REGION TONIGHT. NOCERA
Nearby
Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.